Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


I seem to have bouts of recurrent parvo virus symptoms
Nov 13, 2000

I am a 41 year old female who was diagnosed with parvo virus in October, 1996. My treatment at the time was prednisone and naprosen. I suffered for eight months. My doctor advised me to be patient it would go away. (I don't remember any of the blood counts, but the state medical lab offered to do follow up blood work for free because they were interested in following my case because my titers were so high.) I did get better, but as I said it took many months. On and off since that time, I seem to have recurring symptoms:

Fatigue, joint pain, cold hands, heavy tired arms, loss of concentration, bloating and dull pain in abdomen. I often suffer from mouth sores, which I have had since childhood. Last year when I felt as though I was having a recurrent episode, I went to my general physician. She didn't seem to really know much about the virus, did some blood work and said it didn't show anything. I never went back to the rheumatologist because I didn't think you could continue to suffer from the virus ongoing. My question is, can the virus continue to be active over time and is there any potential damage to the body from not receiving treatment? I went to another general physician today, he suggested I go back to the rheumatologist (he didn't want to do any blood work) he also thought that maybe I was suffering from depression because I cried in his office. I am so frustrated with feeling this way. The rheumatologist can't see me until mid January. In the mean time I am trying to find another specialist who can see me sooner.( I am afraid that by January, whatever is going on will not show up in the bloodwork.) I would appreciate any help you can give me. VG, Connecticut

Response from Dr. Frascino

Dear VG,

I'm assuming you are HIV positive as this site is dedicated to answering questions related to anemia and fatigue in people who are HIV positive.

Let me tell you a bit about Parvovirus B-19. It is quite a common infection. In children it causes an illness called "erythema infectiosum" -- also called "fifth disease" or "slapped cheek syndrome". In adults it can cause a variety of rheumatic complaints such as the symptoms you mentioned. In both cases it's usually self-limited which means it resolves on its own with time.

Parvovirus can cause a persistent (chronic) infection in people who are immunologically incompetent. That means there immune system is impaired and cannot fight off certain infections. This can occur in people with HIV/AIDS, cancer, or in people receiving medications that might suppress their immune system. The persistent Parvovirus infection is due in large part to the inability to produce "neutralizing" antibodies, an immunological response that fights off the invading Parvovirus. In this type of situation Parvovirus can induce significant anemia – termed pure red cell aplasia. Anemia can be associated with significant fatigue and a variety of other complaints. In this case the treatment of choice would be intravenous gamma globulin.

I think it is a good idea for you to ask your primary care physician or HIV specialist to intervene and get you in to see the rheumatologist or another specialist who can help you sort this out sometime soon while you still have the symptoms. It should not be very difficult to run the appropriate blood tests to see how your system is handling the Parvovirus infection and also to check if your are anemic. Your primary care doctor may be willing to do this part. If indeed you are anemic, you should be treated.

If it turns out that Parvovirus is not causing your symptoms other potential causes should be explored. Certainly anxiety/depression can be associated with a wide variety of symptoms including fatigue. If this is the underlying cause of your complaints then counseling or anti-anxiety/anti-depression medications might be very helpful for you. Another possibility might be low thyroid or other hormonal imbalances, which can also cause many symptoms similar to the ones you mentioned.

Waiting until mid-January to begin your evaluation is unreasonable. Call your primary care physician and have him/her advise you whom you should see next and when.

Good luck, I'm sure you'll feel better as soon as the exact cause of your symptoms is identified and appropriate treatment begun.

RJF


Previous
chemotherapy/fatigue
Next
Help!!! Tired, Skinny, Dizzy, and Low Pressure

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement